Modafinil’s most common side effect is a headache. How to cope with it? What to do if you have a headache after Modafinil?
To make it clear — if you have a headache after taking a pill of Modafinil, headache will end if you drink a cup of water and (optionally) take Aspirin. In the following text we’ll explain you, how it works and why is it so.
You probably already know what Modafinil is. It’s a nootropic, a wakeful-promoting agent and a magic “smart pill” that can make you more motivated, focused, energized and smarter. It truly can, with no exaggeration. This drug is a real magic — it works by increasing the dopamine concentration in your brain. Dopamine is a neurotransmitter, a brain chemical that is responsible for motivation, focus, memory and cognitive functions. Modafinil increases the level of this chemical and you get the positive effects at once. But, as you know, every medication, whether it’s new, old, bad or good — has its own side effects. And nootropics are not an exception. Nootropics, actually, often have very severe side effects —but we’ve got some good news for those who take Modafinil. The list of Modafinil (or Provigil, it’s actually the same but the latter is a brand name) side effects is not very long, moreover, these effects are not very serious. Another advantage is that very few of those who use Modafinil have ever felt these side effects. The list consists of:
- Pain in chest or back pain;
- Skin rash;
- Problems with breathing (the most rare and the most dangerous side effect);
- Nausea, etc.
For people who use Provigil, headaches are rather a common problem. It’s the most common side effect of this drug, but these headaches are not usually severe. However, it’s still unpleasant to feel cerebralgia, so you have to know how to cope with it.
Why do Provigil headaches appear? How to treat these headaches?
Well, the reason is quite simple. Modafinil is not only a nootropic and a smart drug, it’s also a stimulator — and almost all stimulators are diuretics (medications and substances that help to release water from the body). Those who take Modafinil know that you don’t feel hungry or thirsty when you are on it (that’s because Modafinil also suppresses appetite signals), and that’s actually the reason of the problem. Dehydration is a deficit of water in a body, and it’s the thing that can happen to Provigil users. One of the main and the most common symptoms of dehydration is a headache — so the reason of this side effect is now finally clear.
In order to cure such a headache all you should do is to drink water. Excessive amounts of water, and you can also add some salt to your cup — it will help your body to cope with dehydration, and your head will not be in pain anymore.
There can be another reason of such a headache. For instance, those who mix Modafinil with alcohol often feel terrible headaches the next morning. This headache can be caused by serious dehydration of your body, too, because both Modafinil and alcohol are diuretics. In this case, a pill of Aspirin will help you, but don’t forget to drink big amounts of water, too. And try to avoid mixing Modafinil and alcohol next time — the hangover headaches can be really awful.
If drinking water doesn’t help you, you should also eat something. There were no clinical trials on Modafinil headaches, but it usually helps other people. If it doesn’t work for you, take Aspirin or Ibuprofen and wait a little.
And remember, if you drink much water but headaches still appear (or if pain relievers and water don’t help), the first thing you should do is to contact your doctor. He will determine why your head aches and what to do with this pain.